Alert archive / Hawaii / Gale Warnings in 2020

Gale Warning 2, NWS Honolulu, HI

January 12, 2020

NWS Honolulu, HI issued this gale warning at Jan 12, 2020, 3:18 AM HST. It was in force for 54 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2020, 3:18 AM HST (13:18 UTC)
Expired
Jan 14, 2020, 9:37 AM HST
In force
54 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

894 
WHHW70 PHFO 121318
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
318 AM HST Sun Jan 12 2020

PHZ121-130230-
/O.UPG.PHFO.SC.Y.0001.000000T0000Z-200113T0400Z/
/O.UPG.PHFO.GL.A.0002.200113T0400Z-200114T0400Z/
/O.NEW.PHFO.GL.W.0002.200112T1318Z-200114T0400Z/
Alenuihaha Channel-
318 AM HST Sun Jan 12 2020

...GALE WARNING IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...East winds 25 to 35 kt with gusts up to 45 kt and seas 
  9 to 14 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>114-116-117-119-122>124-130230-
/O.CON.PHFO.SC.Y.0058.000000T0000Z-200114T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Maalaea Bay-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
318 AM HST Sun Jan 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...East winds 20 to 30 kt and seas 10 to 15 feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Big Island Southeast Waters, Maalaea Bay, Kauai Leeward 
  Waters, Kauai Channel, Kauai Northwest Waters, Kauai Windward 
  Waters, Kaiwi Channel, Maui County Windward Waters and Oahu 
  Windward Waters.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ115-118-120-130230-
/O.CON.PHFO.SC.Y.0001.000000T0000Z-200114T0400Z/
Oahu Leeward Waters-Maui County Leeward Waters-Pailolo Channel-
318 AM HST Sun Jan 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...East winds 20 to 30 kt and seas 7 to 10 feet.

* WHERE...Pailolo Channel, Maui County Leeward Waters and Oahu 
  Leeward Waters.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
5 follow-up statements
310 
WHHW70 PHFO 130149
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
349 PM HST Sun Jan 12 2020

PHZ121-131500-
/O.CON.PHFO.GL.W.0002.000000T0000Z-200114T0400Z/
Alenuihaha Channel-
349 PM HST Sun Jan 12 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...East winds 25 to 35 kt with gusts up to 45 kt and seas 
  9 to 14 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>114-116-117-119-122>124-131500-
/O.EXT.PHFO.SC.Y.0058.000000T0000Z-200115T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Maalaea Bay-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
349 PM HST Sun Jan 12 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...East winds 20 to 30 kt and seas 10 to 15 feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Big Island Southeast Waters, Maalaea Bay, Kauai Leeward 
  Waters, Kauai Channel, Kauai Northwest Waters, Kauai Windward 
  Waters, Kaiwi Channel, Maui County Windward Waters and Oahu 
  Windward Waters.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ115-118-120-131500-
/O.EXT.PHFO.SC.Y.0001.000000T0000Z-200115T0400Z/
Oahu Leeward Waters-Maui County Leeward Waters-Pailolo Channel-
349 PM HST Sun Jan 12 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...East winds 20 to 30 kt and seas 7 to 10 feet.

* WHERE...Pailolo Channel, Maui County Leeward Waters and Oahu 
  Leeward Waters.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

Burke
951 
WHHW70 PHFO 131541
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
541 AM HST Mon Jan 13 2020

PHZ123-124-140445-
/O.UPG.PHFO.SC.Y.0058.000000T0000Z-200115T0400Z/
/O.EXA.PHFO.GL.W.0002.000000T0000Z-200114T0400Z/
Big Island Leeward Waters-Big Island Southeast Waters-
541 AM HST Mon Jan 13 2020

...GALE WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 25 to 35 kt and seas 10 to 15 feet.

* WHERE...Big Island Leeward Waters and Big Island Southeast 
  Waters.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ121-140400-
/O.CON.PHFO.GL.W.0002.000000T0000Z-200114T0400Z/
Alenuihaha Channel-
541 AM HST Mon Jan 13 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 25 to 35 kt with gusts up to 45 kt and seas 
  9 to 14 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>114-116-117-119-122-140445-
/O.CON.PHFO.SC.Y.0058.000000T0000Z-200115T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Maalaea Bay-
Big Island Windward Waters-
541 AM HST Mon Jan 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
TUESDAY...

* WHAT...East winds 20 to 30 kt and seas 10 to 15 feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Big Island Southeast Waters, Maalaea Bay, Kauai Leeward 
  Waters, Kauai Channel, Kauai Northwest Waters, Kauai Windward 
  Waters, Kaiwi Channel, Maui County Windward Waters and Oahu 
  Windward Waters.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ115-118-120-140445-
/O.CON.PHFO.SC.Y.0001.000000T0000Z-200115T0400Z/
Oahu Leeward Waters-Maui County Leeward Waters-Pailolo Channel-
541 AM HST Mon Jan 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
TUESDAY...

* WHAT...East winds 20 to 30 kt and seas 7 to 10 feet.

* WHERE...Pailolo Channel, Maui County Leeward Waters and Oahu 
  Leeward Waters.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
478 
WHHW70 PHFO 140125
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
325 PM HST Mon Jan 13 2020

PHZ121-123-124-141430-
/O.EXT.PHFO.GL.W.0002.000000T0000Z-200114T1600Z/
Alenuihaha Channel-Big Island Leeward Waters-
Big Island Southeast Waters-
325 PM HST Mon Jan 13 2020

...GALE WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...East winds 25 to 35 kt and seas 10 to 14 feet.

* WHERE...Alenuihaha Channel...Big Island Leeward Waters and Big 
  Island Southeast Waters.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>114-116-117-119-122-141430-
/O.EXT.PHFO.SC.Y.0058.000000T0000Z-200115T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Maalaea Bay-
Big Island Windward Waters-
325 PM HST Mon Jan 13 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WHAT...East winds 20 to 30 kt and seas 10 to 14 feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Big Island Southeast Waters, Maalaea Bay, Kauai Leeward 
  Waters, Kauai Channel, Kauai Northwest Waters, Kauai Windward 
  Waters, Kaiwi Channel, Maui County Windward Waters and Oahu 
  Windward Waters.

* WHEN...Until 6 AM HST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ115-118-120-141430-
/O.EXT.PHFO.SC.Y.0001.000000T0000Z-200115T1600Z/
Oahu Leeward Waters-Maui County Leeward Waters-Pailolo Channel-
325 PM HST Mon Jan 13 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WHAT...East winds 20 to 30 kt and seas 7 to 10 feet.

* WHERE...Pailolo Channel, Maui County Leeward Waters and Oahu 
  Leeward Waters.

* WHEN...Until 6 AM HST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
839 
WHHW70 PHFO 141313
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
313 AM HST Tue Jan 14 2020

PHZ120-150215-
/O.UPG.PHFO.SC.Y.0001.000000T0000Z-200115T1600Z/
/O.EXB.PHFO.GL.W.0002.000000T0000Z-200115T0400Z/
Pailolo Channel-
313 AM HST Tue Jan 14 2020

...GALE WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 25 to 35 kt. Seas 7 to 10 feet.

* WHERE...Pailolo Channel.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Strong winds and hazardous seas could capsize or 
  damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ121-123-124-150215-
/O.EXT.PHFO.GL.W.0002.000000T0000Z-200115T0400Z/
Alenuihaha Channel-Big Island Leeward Waters-
Big Island Southeast Waters-
313 AM HST Tue Jan 14 2020

...GALE WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 25 to 35 kt. Seas 10 to 15 feet.

* WHERE...Alenuihaha Channel...Big Island Leeward Waters and Big 
  Island Southeast Waters.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Strong winds and hazardous seas could capsize or 
  damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or 
occurring. Operating a vessel in gale conditions requires 
experience and properly equipped vessels. It is highly recommended
that mariners without the proper experience seek safe harbor 
prior to the onset of gale conditions.

&&

$$

PHZ110>114-116-117-119-122-150215-
/O.EXT.PHFO.SC.Y.0058.000000T0000Z-200116T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Maalaea Bay-
Big Island Windward Waters-
313 AM HST Tue Jan 14 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...East winds 20 to 30 kt. Seas 10 to 15 feet.

* WHERE...Big Island Windward Waters, Big Island Southeast 
  Waters, Maalaea Bay, Kauai Leeward Waters, Kauai Channel, Kauai 
  Northwest Waters, Kauai Windward Waters, Kaiwi Channel, Maui 
  County Windward Waters and Oahu Windward Waters.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ115-118-150215-
/O.EXT.PHFO.SC.Y.0001.000000T0000Z-200116T1600Z/
Oahu Leeward Waters-Maui County Leeward Waters-
313 AM HST Tue Jan 14 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...East winds 20 to 30 kt and seas 7 to 10 feet.

* WHERE...Maui County and Oahu Leeward Waters.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

Gibbs
202 
WHHW70 PHFO 141937
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
937 AM HST Tue Jan 14 2020

PHZ120-121-123-124-150845-
/O.CAN.PHFO.GL.W.0002.000000T0000Z-200115T0400Z/
/O.EXA.PHFO.SC.Y.0001.000000T0000Z-200116T1600Z/
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-
Big Island Southeast Waters-
937 AM HST Tue Jan 14 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...
...GALE WARNING IS CANCELLED...

* WHAT...East winds 20 to 30 kt and seas 10 to 13 feet.

* WHERE...Pailolo Channel, Alenuihaha Channel, Big Island 
  Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ110>114-116-117-119-122-150845-
/O.CON.PHFO.SC.Y.0058.000000T0000Z-200116T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Maalaea Bay-
Big Island Windward Waters-
937 AM HST Tue Jan 14 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
THURSDAY...

* WHAT...East winds 20 to 30 kt. Seas 8 to 13 feet.

* WHERE...Big Island Windward Waters, Big Island Southeast 
  Waters, Maalaea Bay, Kauai Leeward Waters, Kauai Channel, 
  Kauai Northwest Waters, Kauai Windward Waters, Kaiwi Channel, 
  Maui County Windward Waters and Oahu Windward Waters.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ115-118-150845-
/O.CON.PHFO.SC.Y.0001.000000T0000Z-200116T1600Z/
Oahu Leeward Waters-Maui County Leeward Waters-
937 AM HST Tue Jan 14 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
THURSDAY...

* WHAT...East winds 20 to 30 kt and seas 7 to 11 feet.

* WHERE...Maui County and Oahu Leeward Waters.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Jan 11, 8:41 PM HST, 6 hours 37 minutes earlier.

Area forecast discussion, Jan 11, 8:41 PM HST, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
841 PM HST Sat Jan 11 2020

.SYNOPSIS...
Wet and windy weather will continue for another couple of days as
an upper level disturbance lingers west of the islands. Strong
easterly trade winds will continue through the weekend, then shift
to the east-southeast early next week as a surface low develops
northwest of Kauai. The potential for localized flash flooding
will continue through the weekend, especially over windward and
mountain areas, where soils remain saturated. Some drying is
possible around Tuesday and Wednesday, but another disturbance may
bring a return of wet weather, but lighter winds, Thursday into
Friday. A drier trade wind flow may develop by next weekend.

&&

.DISCUSSION...
A strong high north northeast of the islands, combined with a
developing low to our northwest, will keep strong easterly trade
winds over the islands through the weekend. As the low tracks
north early next week, winds will remain elevated as they veer to
the east southeast. Convergence associated with the low will keep
wet weather in place over the islands until Tuesday or Wednesday.
Models bring an upper trough and associated front over the islands
around Thursday, with the potential for a drier, cooler breezy
northeast flow developing by next weekend. A closed upper low
just west of the islands keeps our airmass unstable, while strong
trade winds continue to push abundant moisture over the islands.
A Flash Flood Watch remains in effect for all islands as localized
heavy downpours could quickly lead to flash flooding. Persistent
rain keeps water levels high in windward Big Island's Honolii
Stream and Wailuku River. Water levels in Oahu's Lake Wilson are
also very high.

The best chance for flash flooding will remain over windward and
mountain areas, where soils are saturated and streams are running
high from the steady rainfall over the past few days. Moisture is
sufficiently deep to impact the summits of Maui and the Big
Island, and a Winter Storm Warning remains in effect for Mauna Kea
and Mauna Loa, where near- to below-freezing temperatures,
accumulating snow showers and low visibility are occurring. As the
surface low develops northwest of Kauai, low-level flow will veer
to the east southeast. While this flow normally places the
smaller islands in the wind shadow of the Big Island, it remains
uncertain how much veering will occur, and thus how much reduction
in wind speed will be realized over land. Models show a surge in
east to east- southeast wind speeds Sunday night and Monday, which
may require another Wind Advisory for portions of the state.

The upper low will lift slowly northward over the next couple of
days, while a surface low develops in response. Low level convergence
over the area will keep wet weather in place through Monday,
especially over the western end of the state. Convergence may
slide sufficiently west of the area to allow a brief drying trend
Tuesday or Wednesday, but confidence remains low. An upper trough
and surface front bring the potential for wet weather by
Thursday, but models shows a cool, breezy and drier northeast
trade wind flow developing by next weekend as deep moisture moves
east of the islands.

&&

.AVIATION...
A moist and unstable air mass will remain over the main Hawaiian
Islands through the rest of tonight, and through most of Sunday.
Although there will be some benign periods, there will also be
some periods of intense showers, including the threat of a
thunderstorm or so.

AIRMET Sierra for mountain obscuration is currently in effect for
all but Lanai, and will most likely be renewed at 10z, and again
with the 16z aviation package. We may include Lanai if needed for
mountains to the north of the airport.

A jet stream over the islands will keep the threat of occasional
moderate turb between fl250 and fl400 through 16z. This turb may
cease by 22z.

Strong and gusty easterly winds will also maintain the threat of
moderate low level turbulence. So, AIRMET Tango for low level turb
below 9k feet will also be renewed for the 10z package, and 16z
as well.

&&

.MARINE...
Strong high pressure far north of the state will maintain strong
to near gale force trade winds through the middle of next week
with a slight uptick in wind speeds expected Sunday night into
Monday. Small Craft Advisories (SCA) are in effect for all
Hawaiian waters due to a combination of strong winds and large
seas. A Gale Watch is also in effect for the Alenuihaha Channel
Sunday night through Monday. Winds should begin to decrease during
the second half of the week as a front passes north of the state,
causing the high to weaken and shift farther east.

An unstable airmass over the islands will continue to bring the
chance for locally heavy downpours and a risk for thunderstorms
through at least Sunday afternoon and possibly into Monday.

A High Surf Advisory is in effect for east facing shores of
Kauai, Oahu, Molokai, Maui and the Big Island. Elevated surf
is expected through the middle of the week. As the winds begin to
decrease during the second half of the week, surf should drop
below advisory levels by Friday.

The current long-period northwest swell will gradually decrease
over the next few days, with a smaller reinforcing northwest swell
filling in on Sunday. These swells should drop to background
levels by Tuesday with minimal swells expected through most of
next week. A front passing north of the state late next week may
produce a moderate short-period north swell towards the end of
next week. Otherwise, no significant swells are expected through
next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for Niihau-Kauai-Oahu-
Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island
North and East-Kohala-Big Island Interior.

High Surf Advisory until 6 AM HST Thursday for Kauai Windward-
Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-South Big Island-Big Island North and East.

Winter Storm Warning until 6 PM HST Sunday for Big Island
Summits.

Small Craft Advisory until 6 PM HST Monday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Maalaea Bay-
Pailolo Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

Gale Watch from Sunday evening through Monday afternoon for
Alenuihaha Channel.

Small Craft Advisory until 6 PM HST Sunday for Alenuihaha
Channel.

&&

DISCUSSION...Powell
AVIATION...Lau
MARINE...Morrison

In the hours before

Local storm report, Jan 11, 10:28 PM HST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1028 PM HST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     DEBRIS FLOW      LAUPAHOEHOE             19.98N 155.24W
01/11/2020                   HAWAII             HI   DEPT OF HIGHWAYS

            HPD AND HDOT REPORT LANDSLIDE HAS OCCURRED ON HWY 19,OR
            MAMALAHOA HWY, AT THE 25 AND 26 MILE MARKER IN LAPAHOEHOE
            AT THE LAPAHOEHOE GULCH.

&&

MORRISON
Local storm report, Jan 12, 2:06 AM HST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
206 AM HST SUN JAN 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     FLASH FLOOD      HILO                    19.70N 155.09W
01/12/2020                   HAWAII             HI   EMERGENCY MNGR

            BAYFRONT HIGHWAY, PAUAHI ST, AND KAMEHAMEHA AVE CLOSED
            DUE TO HEAVY PONDING AND RUNOFF.

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 2:52 PM HSTWinter Storm WarningHFOHawaii37 hr
Jan 11, 3:29 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao5 days
Jan 11, 6:30 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jan 11, 7:35 PM HSTFlash Flood WarningHFOHawaii21 hr
Jan 12, 1:04 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 12, 3:45 AM HSTFlash Flood WarningHFOKalawao5 hr

Nearby

Gale Warnings in Hawaii, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.